Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 33, NWS Gaylord, MI

June 21, 2018

NWS Gaylord, MI issued this small craft advisory at Jun 21, 2018, 2:56 AM EDT. It took effect at Jun 21, 2018, 6:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2018, 2:56 AM EDT (06:56 UTC)
In effect from
Jun 21, 2018, 6:00 AM EDT
Expired
Jun 21, 2018, 4:58 PM EDT
In force
11 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

900 
WHUS73 KAPX 210656
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
256 AM EDT Thu Jun 21 2018

LHZ345-347-LMZ341-342-211500-
/O.NEW.KAPX.SC.Y.0033.180621T1000Z-180621T2200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
256 AM EDT Thu Jun 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 6 AM this morning to 6 PM EDT
this evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
2 follow-up statements
641 
WHUS73 KAPX 211447
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1047 AM EDT Thu Jun 21 2018

LHZ345-347-LMZ341-342-212200-
/O.CON.KAPX.SC.Y.0033.000000T0000Z-180621T2200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
1047 AM EDT Thu Jun 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 6 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
267 
WHUS73 KAPX 212058
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
458 PM EDT Thu Jun 21 2018

LHZ345-347-LMZ341-342-212200-
/O.CAN.KAPX.SC.Y.0033.000000T0000Z-180621T2200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
458 PM EDT Thu Jun 21 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 21, 2:51 AM EDT, 5 minutes earlier.

Area forecast discussion, Jun 21, 2:51 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
251 AM EDT Thu Jun 21 2018

.NEAR TERM...(Today through Tonight)
Issued at 248 AM EDT Thu Jun 21 2018

Impactful weather: None.

Pattern synopsis and forecast:

Another quiet early morning. Sfc high pressure was over far nrn
Ontario, while closed/stacked low pressure was swirling in the heart
of the country. In between, there was a moisture-starved back door
cold front with only some associated patchy mid level cloud. We were
still seeing some higher clouds streaming across the srn CWA,
associated with the deformation zone from the stack system. The
general trend via satellite/RUC analysis however, was for increased
atmospheric drying as a shortwave was pressing SE out through the
Great Lakes from an upper low over far eastern Canada. The closest
showers and storms were in Iowa/IL/IN, tied to the low pressure and
all of the deeper moisture, forcing and instability. Temperatures
were falling in/through the 50s in nearly calm conditions and decent
radiational cooling.

Fairly seasonable weather continues. The Canadian shortwave
continues to press SE and shoves the aforementioned back door cold
front through all of nrn Michigan early this morning. Again, may see
some patchy mid level clouds, but that's about it. Will also see the
departure of the higher level clouds across the srn CWA as the
entire synoptic pattern also heads further south, while the closed
system in the midwest drops into far srn IL tonight. This is going
to leave nrn Michigan in an axis of deepest drying which will lay
across the nrn Great Lakes. No forcing across the region, with
little chance for afternoon lake breezes due to a slight tightening
of the pressure gradient between the high to the north and low to
the south. Skies are gonna be sunny today with only a chance for
some possible higher level clouds returning late tonight across the
srn CWA.

There is some cooling behind the cold front this morning, which will
lower afternoon highs from yesterday for most areas. Looking for
rampant readings in the low to mid 70s. Cooler mid to upper 60s for
coastal areas of NE lower with those easterly winds coming off Lake
Huron, and warmest upper 70s to near 80F in easterly downsloping
areas of the GTV Bay. Pressure gradient weakens a touch tonight, and
many low lying areas are likely to decouple to calm/near calm. This
sets up decent radiational cooling. Should see 30F/near 30F diurnal
swings for many areas. Readings expected to generally be in the
crisp 40s. The typically colder lowest lying areas...maybe some
upper 30s??

&&

.SHORT TERM...(Friday through Saturday)
Issued at 248 AM EDT Thu Jun 21 2018

...Friday through Saturday:

...Perhaps a bit of rain to start the weekend?...

High impact weather potential: None.

Pattern synopsis/forecast: A bit of an interesting forecast as
developing mid level low over the Central Plains makes a run at the
lower Lakes Friday night into Saturday, all-the-while remarkably
persistent northeast Canada troughing remains slow to yield.
Northern Michigan largely centered between these two features,
making northward extent and overall areal coverage of mid level low
attendant showers a formidable challenge to start the weekend.

Primary forecast concerns/challenges: Addressing that rain shower
threat Friday night and Saturday.

Details: Daylight hours of Friday continue to look dry and
seasonable as elongated surface high pressure only reluctantly
yields. Likely to see some increasing high and mid level clouds from
the south through the day, with more complete saturation and
increasing shower chances likely holding off until the evening
hours. Confidence decreases significantly regarding those Friday
night and Saturday shower chances. Pattern recognition and simple
recent history sure favors a more south displaced passage of this
mid level low/trough axis. Dprog/Dt's of nearly all mid range
guidance has definitely trended this way, focusing strongest ascent
and deepest moisture advection into the northern Ohio Valley and
southern Great Lakes. Lack of any instability in light east flow
regime definitely not helping the rain-producing cause. Of course,
still time for the overall look and flavor of the larger scale
pattern to change, so sure don't want to make too many significant
changes. With that said, if current trends continue, a downward
adjustment in both areal coverage and overall rain chances may be
required in the coming days. East winds and increasing cloud cover
will keep temperatures a bit cooler Saturday.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 248 AM EDT Thu Jun 21 2018

High Impact Weather Potential: None

Primary dynamics/low pressure exit east Saturday evening. There is
some indication of a secondary shortwave trough bringing a few light
showers along with it Saturday night into Sunday morning. While
general lack of forcing and moisture argue otherwise, cannot
completely argue with at least a low end chance for a few showers
across parts of northern lower Michigan. High pressure both at the
surface and aloft expected to bring dry and mild weather to start
next work week. Guidance world has next shortwave trough arriving
toward mid-week, bringing the next chance for rain showers to the
region. Of course, nothing set in stone yet, with changes to both
timing and magnitude of this wave fully expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1158 PM EDT Wed Jun 20 2018

VFR.

High pressure near James Bay will move southward, bringing dry and
somewhat cooler low-level air. Some mid/high clouds will be seen,
and perhaps some stratocu will drift into APN. VFR conditions will
continue.

Light ne to e winds tonight, with east winds becoming a bit
breezier on Thursday.

&&

.MARINE...
Issued at 248 AM EDT Thu Jun 21 2018

High pressure to the north and low pressure passing from the heart
of the country to the Ohio valley tonight will result in a little
bit of tightening in an easterly pressure gradient across the Great
Lakes. This tightening and funneling/coastal convergence is likely
to result in low end small craft advisories through the Straits
region today. Skies will be rather clear over this time, but higher
level clouds will return Friday and thicken through Friday night and
Saturday. This is due to the aforementioned low pressure which will
lift north and through the srn/eastern Great Lakes Friday night and
Saturday. This will bring a return of some showery weather to mainly
Lake Huron. Not expecting any other advisory level winds over this
time.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...MB
LONG TERM...MB
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, Jun 20, 4:12 PM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
412 PM EDT Wed Jun 20 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-212015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
412 PM EDT Wed Jun 20 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:50 AM EDTBeach Hazards StatementAPXAlcona, Alpena, Arenac, Iosco16 hr

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.